Free
Correspondence  |   January 1996
Problems in Assessing the Effect of Nebulized Prostacyclin in Patients Whose Lungs Are Ventilated
Author Notes
Article Information
Correspondence
Correspondence   |   January 1996
Problems in Assessing the Effect of Nebulized Prostacyclin in Patients Whose Lungs Are Ventilated
Anesthesiology 1 1996, Vol.84, 243. doi:
Anesthesiology 1 1996, Vol.84, 243. doi:
In Reply:--Fletcher and Daniel raise an important issue in the use of pulmonary vasodilators. In contrast to our experiences with inhaled nitric oxide, we have not been able to observe any rebound effect on pulmonary artery pressure (PAP) after discontinuation of nebulized prostacyclin (PGI2). [1] This may be due to the fact that we did not administer PGI2for more than 30 min per concentration and vasodilator. At least in children 1 and 2, the study period was long enough to detect any rebound phenomenon-related increase in PAP. During the evaluation of the dose-response relationship, nitric oxide, up to a concentration of 10 ppm, did not decrease PAP to a significant degree, which is in accordance with our results. [1] PAP remained elevated 30–40 min after administration of PGI2in child 3 and increased in child 1 at 10 ng *symbol* kg sup -1 *symbol* min sup -1. However, only the latter observation may give the impression of a rebound phenomenon. Positive end-expiratory pressure (PEEP) should not have influenced the performance of the Siemens ultrasound nebulizer used in our study. On one hand, PEEP was kept constant throughout the study; on the other hand, this nebulizer type is inspiration-triggered, so that the influence of PEEP should be negligible.
Dirk Pappert, M.D., Rolf Rossaint, M.D., Abteilung fur Anaesthesiologie, und operative Intensivmedizin, HU Berlin, Virchow--Klinikum, D 13353 Berlin, Germany.
REFERENCE
REFERENCE
Gerlach H, Rossaint R, Pappert D, Falke KJ: Time-course and dose-response of nitric oxide inhalation for systemic oxygenation and pulmonary hypertension in patients with adult respiratory distress syndrome. Eur J Clin Invest 1993; 23:499-502.